California, 2013Flash Flooding in California, September 7, 2013
September 7, 2013 · NWS PSR · 2 events in 1 county or zone
Thunderstorms developed across Joshua Tree National Park during the early afternoon hours on September 7th. Due to the very moist and unstable nature of the atmosphere, the thunderstorms produced locally heavy rainfall with rain rates well in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Joshua Tree National Park during the early afternoon hours on September 7th. Due to the very moist and unstable nature of the atmosphere, the thunderstorms produced locally heavy rainfall with rain rates well in excess of one inch per hour. Flash flooding developed across portions of the park, primarily the northwestern sections from Keys View northward. Heavy rains caused flooding in area campgrounds such as Sheep Pass and Jumbo Rocks, and they also caused the north entrance to be closed. No injuries were reported as a result of the flash flooding. Flash Flood Warnings were issued for the park due to the heavy rains and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 7, 8:01 AM PST, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 7, 8:01 AM PST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
901 AM MST SAT SEP 7 2013
.SYNOPSIS...
A SIGNIFICANT INCREASE IN MOISTURE WILL BRING COOLER TEMPERATURES
AND AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THIS WEEKEND AND
INTO EARLY NEXT WEEK. CLOUDY SKIES IN COMBINATION WITH THE SHOWERS
AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL THROUGH NEXT
WEDNESDAY.
&&
.DISCUSSION...
WIDESPREAD STRATUS FRACTUS WITH SCATTERED SHOWER ACTIVITY CURRENTLY
OVERSPREADING MOST OF THE FORECAST AREA THIS MORNING. ONLY AREAS
ESCAPING THE CLOUDS AND SHOWERS WERE PORTIONS OF WESTERN IMPERIAL
COUNTY AND JTNP WHERE SKIES WERE MOSTLY CLEAR. MORNING WATER VAPOR
AND SATELLITE LOOPS SHOW TWO PROMINENT EMBEDDED MCV/VORT
CIRCULATIONS...ONE MOVING NORTHWARD FROM PIMA INTO PINAL AND
SOUTHWESTERN MARICOPA COUNTIES AND THE SECOND SITUATED JUST EAST OF
YUMA. TO THE SOUTH OF THESE FEATURES...SKIES HAVE GRADUALLY CLEARED.
THESE WILL CONTINUE TO CIRCULATE FURTHER INTO THE ALREADY MOISTURE
RICH ARIZONA ATMOSPHERE TODAY WHILE WORKING AWAY AT CLEARING SOME OF
THE CLOUD CEILINGS...ADDING ADDITIONAL SUPPORT FOR THE THUNDERSTORM
AND HEAVY RAIN THREAT LATER IN THE DAY TODAY. DEEP SOUTHERLY FLOW
EXTENDS THROUGH MUCH OF THE ATMOSPHERIC COLUMN ACROSS ARIZONA...WITH
CYCLONIC FLOW TO OUR WEST/NORTHWEST AS TROUGHING DIPS DOWN THE WEST
COAST AND CALIFORNIA. WITH THIS SET-UP...EXPECT ANOTHER ACTIVE
AFTERNOON FOR STORMS AND LOCALIZED FLOODING DUE TO HEAVY RAINFALL.
WITH A SOMEWHAT COOL MORNING START AND LINGERING CLOUDS...ADJUSTED
DAYTIME TEMPERATURE FORECAST ACROSS THE FORECAST AREA DOWN A DEGREE
TO TWO. STILL BELIEVE THE INGREDIENTS ARE THERE FOR FLASH FLOODING
THREAT LATER THIS AFTERNOON...WILL WAIT JUST FOR A FEW MORE HOURS OF
CLEARING...DAYTIME HEATING...CONVECTIVE INITIATION AND COORDINATION
WITH OUR NEIGHBORING FORECAST OFFICES BEFORE ISSUING ANY FLASH FLOOD
WATCHES.
&&
.PREVIOUS DISCUSSION /ISSUED AT 418 AM MST/PDT/...
THE CURRENT TREND CALLS FOR A SUBSTANTIAL INCREASE IN TROPICAL
MOISTURE ACROSS THE REGION OVER THE NEXT DAY OR TWO. THIS WILL
GREATLY IMPROVE CHANCES FOR THUNDERSTORMS AND SIGNIFICANT RAINFALL
EACH DAY THROUGH TUESDAY NEXT WEEK. THE MOST IMPORTANT IMPACT FROM
STORMS OVER THE NEXT SEVERAL DAYS WILL BE HEAVY RAINFALL...LARGE
AMOUNTS THAT CAN FALL IN A BRIEF PERIOD OF TIME AND LEAD TO LOCAL AND
AREAL FLOODING CONCERNS.
THE SOURCE OF TROPICAL MOISTURE THAT IS PROVIDING A BOOST IS FROM
TROPICAL STORM LORENA CURRENTLY POSITIONED ALONG THE SOUTHERN BAJA
PENINSULA. THE INFLUENCE OF THE TROPICAL STORM AS IT WEAKENS TO A
REMNANT LOW WILL SEND SURGES OF MOISTURE NORTHWARD UP THE GULF OF
CALIFORNIA THIS WEEKEND....AND MODEL FORECAST SOUNDINGS ARE
INDICATING PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL BE IN
PLACE ACROSS THE REGION THROUGH TUESDAY. MODELS ARE STILL IN GOOD
AGREEMENT THAT A LARGE AREA OF LOW PRESSURE OFF THE CALIFORNIA
COAST...AND THE ASSOCIATED UPPER LEVEL JET DYNAMICS WILL REMAIN
STATIONARY OVER THE REGION DURING THIS TIME PERIOD. THIS WILL
HELP CREATE A BROAD UPPER LEVEL DIVERGENCE FIELD ACROSS SOUTHEAST
CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA OVER THE NEXT
SEVERAL DAYS THAT WILL FACILITATE SHOWERS/THUNDERSTORMS TO FORM AND
BASICALLY WRING OUT THE SURPLUS MOISTURE OUT OF THE ATMOSPHERE.
PRECIPITATION CHANCES INCREASE AREA WIDE STARTING TODAY...WITH
CHANCE TO LIKELY SHOWERS AND THUNDERSTORMS CONTINUING EACH DAY
THROUGH TUESDAY...THE HIGHEST CHANCES STILL FOCUS ON MONDAY. THERE
IS A DECENT AMOUNT OF UNCERTAINTY WITH THIS EVENT AS FAR AS TIMING
AND PIN-POINTING FOCUSED AREAS OF THE HEAVIEST RAINFALL. HOWEVER...
THE PAST SEVERAL MODEL RUNS CONTINUE TO INDICATE THE HEAVIEST
RAINFALL AMOUNTS SHOULD FALL ACROSS OUR ARIZONA ZONES AND MOST
LIKELY FOCUS ACROSS HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX.
CURRENT THINKING IS FOR THE THREE DAY EVENT...WIDESPREAD QPF AMOUNTS
OF 0.75-1.25 INCHES IS A GOOD POSSIBILITY WITH LOCALLY HIGHER
AMOUNTS. TEMPERATURES WILL DEFINITELY BE ON THE DOWN TREND WITH
EXPECTED LOWER DESERT HIGHS IN THE 90S STARTING SUNDAY AND LIKELY
LASTING THROUGH THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...AND
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
INGREDIENTS ARE IN PLACE FOR AN ACTIVE DAY ACROSS MUCH OF THE DESERT
SOUTHWEST. GENERAL IDEA IS THAT MOISTURE WILL CONTINUE TO SPREAD
NORTHWARD AHEAD OF A LOW PRESSURE SYSTEM IN NORTHERN MEXICO.
CONDITIONS REMAIN FAVORABLE FOR CONVECTION JUST ABOUT ANYWHERE
ACROSS THE LOWER DESERTS. HOWEVER...CONCEPTUALLY IT WOULD BE MOST
LIKELY DURING THE LATE AFTERNOON THROUGH EARLY EVENING AND THIS IS
REFLECTED IN THE TAFS AT ALL LOCAL SITES. CIGS MAY LOWER TO AROUND
7-8K FT IN ANY SHOWERS. THERE IS ALSO THE POSSIBILITY OF STRONG
OUTFLOW WINDS...BLOWING DUST AND TEMPORARILY REDUCED VSBYS AT ALL
SITES INCLUDING THOSE IN THE PHOENIX AREA. WITH PLENTY OF RESIDUAL
MID CLOUDS AND SUBSEQUENT DIFFERENTIAL HEATING THIS MORNING
FOLLOWED BY WIDESPREAD CONVECTION THIS AFTERNOON...WINDS ARE EXPECTED
TO BE HIGHLY VARIABLE AND PRONE TO MESOSCALE INFLUENCES.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MOISTURE WILL INCREASE ACROSS THE REGION THROUGH THE PERIOD...
BRINGING GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE
LOWER DESERTS...ALONG WITH INCREASED HUMIDITY LEVELS. WINDS THROUGH
MOST OF THE PERIOD WILL BE LIGHT. STRONGER AND MORE ERRATIC WINDS
ARE POSSIBLE NEAR THUNDERSTORMS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...NOLTE
PREVIOUS DISCUSSION...MEYERS/KUHLMAN
AVIATION....HIRSCH
FIRE WEATHER...MCLANE
Hazardous weather outlook, Sep 7, 5:10 AM PST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST SAT SEP 7 2013
AZZ020>028-CAZ030>033-081315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
610 AM MST SAT SEP 7 2013 /610 AM PDT SAT SEP 7 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT
LIGHTNING.
THE FLASH FLOOD THREAT IS HIGH. HEAVY RAINFALL CAN LEAD TO LOCALIZED
FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND CANALS. STORM
RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY POOL IN LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
MOISTURE WILL REMAIN PLENTIFUL ALL WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST TUESDAY...AND STORM
ACTIVITY WILL TAPER OFF BY FRIDAY. STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Flash Flood, Riverside
- When
- September 7, 12:00 PM PST to 5:00 PM PST
- Where
- Riverside County, 19.87 mi NE of Myoma to 21.32 mi NE of Indio
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.990, -116.060
Thunderstorms developed across portions of Joshua Tree National Park during the early afternoon hours, and they affected much of the northwestern portion of the park, from Keys View northward towards the park entrances. Heavy rain began to fall after 1200PST and radar indicated rainfall rates in excess of 2 inches per hour at times. According to the Park Service, heavy rain caused flash flooding along Keys View road; debris spread onto the roadway and the road had to be closed at 1248PST. Also, they reported campground closures due to the flash flooding. Both Sheep Pass and Jumbo Rocks campgrounds were closed by about 1318PST. People were stranded on area roads and in the campgrounds due to water flowing over the roads. Flash Flood Warnings were issued for Joshua Tree National Park starting at 1206PST and continuing through 1530PST.
Flash Flood, Riverside
- When
- September 7, 12:00 PM PST to 5:00 PM PST
- Where
- Riverside County, 16.84 mi NNE of Myoma to 18.56 mi NNE of Myoma
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.015, -116.182
Thunderstorms developed across portions of Joshua Tree National Park during the early afternoon hours on September 7th, and they primarily affected the northwestern portion of the park, from Keys View northward towards the park entrances. Due to the very moist and unstable nature of the atmosphere, the storms produced locally heavy rain which led to flash flooding in the park. The rains began around 1200PST and by 1330PST, radar indicated that 2 to 3 inches of rain had fallen near and to the north of Keys View. According to the Park Service, at 1330PST Barker Dam near Keys View Road had substantial flow; flash flooding measured 20 feet wide and 3 feet deep. In addition, the north entrance to the Park and Queen Valley Road were closed through 1700PST due to the flooding. A Flash Flood Warning was issued for the park beginning at 1206PST and continuing through 1530PST. No injuries were reported due to the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Dakota, September 7 to 8, 2013$200,000 · 2 events
- Hail and Damaging Winds in South Dakota, September 7, 2013$37,000 · 2.5 in hail · 12 events
- Damaging Winds in Wyoming, September 7, 2013$50,000 · 57 kt wind · 3 events
- Flash Flooding and Hail in Montana, September 7, 20131.75 in hail · 26 events
- Flash Flood and Dust Storm in California, September 7, 2013$30,000 · 65 kt wind · 3 events
- Lightning Strike in Florida, September 7, 2013$30,000 · 1 event
- Hail and Damaging Winds in South Dakota, September 7, 2013$7,000 · 2 in hail · 11 events
- Flash Flood and Heavy Rain in Arizona, September 7, 20132 events
- Damaging Winds in Wisconsin, September 7, 201352 kt wind · 2 events
- Hail and Damaging Wind in North Dakota, September 7, 20131 in hail · 2 events
- Hail in South Dakota, September 7, 2013$5,000 · 1.5 in hail · 2 events
- Damaging Winds in Wyoming, September 7, 201352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471500, 471512.